Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 9:10 AM CDT for Rock County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 9:10 AM CDT (14:10 UTC)
- Expired
- Aug 11, 2002, 10:00 AM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Rock County, NE
The radar
The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:15 AM CDT | Hail 1 | Bassett, NE | |
| Aug 11, 9:30 AM CDT | Hail 0.75 | Bassett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1947 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
582
WUUS53 KLBF 111410
SVRLBF
NEC149-111500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 AM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 1000 AM CDT...
* AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES NORTHWEST
OF BASSETT...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
9 MILES NORTHWEST OF NEWPORT AROUND 940 AM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4271 9966 4253 9966 4258 9927 4277 9929
4271 9951What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:35 AM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 2:35 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 AM CDT SUN AUG 11 2002 FORECAST CHALLENGE TO BE PLACEMENT OF POPS THIS AFTN AND EVENING... ONGOING UPPER AIR SYNOPSIS TONIGHT HIGHLIGHTED BY CUTOFF LOW OVER WRN ONTARIO...ANOTHER OVER WRN ALBERTA AND A COUPLE OF SW TROFS TO NOTE...ONE OVER NERN MT AND THE OTHER SKIRTING ACROSS THE FA TONIGHT. THE LATTER HAS FIRED OFF SEVERAL TSRAS AS IT INTERACTED WITH A SURFACE BOUNDARY ANCHORED FROM AIA TO OFK. TREND OVERNIGHT IS FOR BOUNDARY TO CONTINUE TO LIFT NWD INTO SRN SD BY SUNRISE. MAIN DILEMMA FOR FCST WILL BE PLACEMENT AND TIMING OF PRE FRONTAL TROF EXPECTED TO EXTEND FROM THE CENTRAL DAKOTAS INTO THE SW FA BY THIS AFTN. TODAY AND TONIGHT...BEFORE MENTIONED SFC BOUNDARY LIFTS INTO SERN SD BY AFTN. SOUTH OF THE BOUNDARY...ETA ADVERTISED SFC DEW POINTS IN THE 50S SEEM REASONABLE. PREFRONTAL TROF APPROACHES FA BY 18Z AND EXTENDS FROM VTN TO IML BY 21Z. SHOULD SEE TEMPS WARMEST W AND ALONG THIS BOUNDARY AS THEY WILL REAP BENEFIT OF SWRLY FLOW. ALONG AND JUST EAST OF THE PRE FRONTAL TROF...SOUNDINGS INDICATING ELEVATED INSTABILITY WHICH SPELLS ONLY ISOLATED PCPN. WILL GO WITH A DRY FCST W OF A LINE FROM VTN TO LBF WITH ISOLATED ALONG AND EAST OF THIS LINE AND SCATTERED IN THE NERN ZONES WHERE THE BEST LOW LEVEL MOISTURE...UPPR DYNAMICS...AND RESIDUAL SFC BOUNDARY WILL BE FOUND. PRE FRONTAL TROF CLEARS CWA BY MID EVENING...THEN FRONT PASSES ON ITS HEELS AND CLEARS CWA BY 12Z. WINDS COULD BE AN ISSUE TOMORROW MORNING. 3 HR PRESSURE RISES OF 5-7 MB BEHIND THE FRONT WILL FORCE NRLY WINDS OF 25 TO 35 MPH. THE INCREASED SPEEDS WILL BE BRIEF AS PRESSURE RISES RELAX SUBSTANTIALLY FARTHER BEHIND THE FRONT. MONDAY AND TUESDAY...AFTER A WINDY START EARLY MONDAY...SHOULD SEE A DRY FCST WITH FRONT PUSHED WELL INTO KANSAS. ETA INDICATING SOME MID AND HIGH CLOUDINESS INITIALLY POST FRONTAL...AND CONVECTIVE CLOUDINESS IN THE AFTN. WITH EXPECTED H5 TEMPS OF -12C EXPECTED...STEEPENING LAPSE RATES WILL MAKE THIS A REALITY. MAY NEED TO UNDERCUT GUIDANCE A TAD FOR CLOUDINESS. VERY DRY SFC DEW POINTS MON NIGHT INDICATIVE OF FORTIES ACROSS THE FA. ETA EXTENSION AND AVN BEGIN TO DIVERGE SIGNIFICANTLY ON TRACK OF SFC HIGH ON TUESDAY. AVN SOLN TAKES HIGH WELL SOUTH INTO ERN COLORADO WHILE THE ETA EXTENSION WASHES THIS OUT PLACING THE FA IN ERLY AN SERLY FLOW. PREFER A COMPROMISED SOLN HERE WITH HIGH DIVING SOUTH INTO COLORADO...HOWEVER BELIEVE H85 TEMPS STILL WAY TOO COOL. WEDNESDAY AND BEYOND...CONFIDENCE IS LOW IN THE WEDNESDAY NIGHT FCST. AVN IS TRENDING FARTHER NORTH WITH THE UPPR LOW. H5-H10 THICKNESSES INDICATIVE OF VERY LIMITED CAA ACROSS THE NRN TIER...SO FRONT MAY HAVE A DIFFICULT TIME MAKING ITS WAY INTO THE NRN CWA. WITH MAJOR RUN TO RUN INCONSISTENCIES...WILL LEAVE PD ALONE FOR NOW. WITH NEW AVN ADVERTISING A MORE ZONAL PATTERN...NO SURPRISE IT IS SUBSTANTIALLY WARMER IN THE LOWER LVLS ON THURSDAY...DRY FCST ON TRACK IN ALL AREAS EXCEPT THE NE EARLY AND WILL NOT MODIFY IT. WILL EXAMINE NEW MRF AND MAKE MODIFICATIONS AS NECESSARY TO ONGOING PKG. .LBF...NONE. CLB
In the hours before
Special weather statement, Aug 11, 5:40 AM CDT, 3 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 AM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH CENTRAL... THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS SIGNIFICANTLY.
Special weather statement, Aug 11, 5:40 AM CDT, 3 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 AM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS SIGNIFICANTLY.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:52 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 38 min |
| Aug 10, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 62 min |
| Aug 11, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 40 min |
| Aug 11, 1:59 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 61 min |
| Aug 11, 7:33 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 42 min |
| Aug 11, 10:42 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 48 min |
| Aug 11, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 49 min |
| Aug 11, 5:36 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 39 min |
| Aug 11, 6:16 PM CDT | Tornado Warning | LBF | Thomas | 29 min |
| Aug 11, 6:46 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 44 min |
| Aug 11, 6:49 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.